Nebraska, 2021

Winter Storm and Winter Weather in Nebraska, December 10 to 11, 2021

December 10 to 11, 2021 · NWS FSD · 2 events in 2 counties and zones

Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southeast South Dakota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Low pressure intensified on December 10 as it moved from the lee of the central Rockies into the Great Lakes. A strong frontogenetic band developed ahead of the system, with weak instability present which resulted in a narrow and more intense band across parts of southeast South Dakota. Extreme northeast Nebraska was on the sharp southern gradient of heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 10, 4:50 AM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Dec 10, 4:50 AM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CST Fri Dec 10 2021

.SHORT TERM...(Today and Tonight)
Issued at 346 AM CST Fri Dec 10 2021

***The main change to the previous forecast has been a slight
 northwestern shift to the heaviest snowband. This prompted an
 expansion/upgrade to the Winter Weather headlines with further
 details outlined below.***

A major winter storm is beginning to take shape across the region
very early this morning. Current radar and webcams indicate moderate
snow already developing through southwest and south central SD in
the vicinity of increasing frontogenesis around 700/750 mb and warm
air advection which is overspreading the region from the south. The
overall synoptic pattern has not changed significantly from the
previous forecast with this frontogenetical band lifting northward
through the morning - as an upper level trough over the Rockies
shifts eastward and a surface low tracks across Kansas. The heaviest
snowfall prior to 18Z will be oriented from south central SD into
east central SD and southwestern MN, then shifting to the south and
east during the afternoon and becoming heavy as the optimum midlevel
frontal band collapses southward and lift increases when the upper
level trough moves into the Northern Plains. Models and soundings
suggest some instability above the 700 mb front, and we will most
likely see snowfall rates of 1 to 2 inches an hour during the
afternoon and evening as the band shifts to the southeast - and this
is supported by HREF ensembles. As the surface low lifts into
northern MO/southern IA by afternoon, there will be an increase in
winds over our area as the surface pressure gradient tightens.
Although winds are not expected to become overly strong, there will
be patchy blowing and drifting snow with gusts around 30 mph -
especially in our southern and eastern areas. Because of the snow
amounts and the potential for some blowing/drifting travel is
definitely not recommended.

By tonight, the surface low moves into the central Mississippi
Valley as the upper level trough continues to move eastward. With
this, snow will end over our area towards or just after 06Z. As for
snowfall totals, HREF and WPC ensembles and GEFS/SREF plumes
continue to support amounts in the range of 6 to 12 inches - with
the heaviest snow band generally oriented from south central SD to
southwestern MN. The least amounts will occur outside of this area -
from the Sioux City to Storm Lake corridor and the northern James
River Valley where 3 to 5 inches will be more common. In light of
these trends, expanded the Winter Storm Warning to the north and
introduced a Winter Weather Advisory to Beadle County.

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CST Fri Dec 10 2021

By Saturday and Sunday the upper level trough moves into the eastern
CONUS as a nearly zonal upper level pattern develops over our area
for the first part of next week. Snow cover will keep our
temperatures at or just below normal at least through Tuesday - in
spite of warming 850/925 mb temperatures. It looks to be dry through
the period. Our next chance of precipitation could enter the picture
by the middle of next as an upper level trough over the western
CONUS tracks eastward - though there is little model consensus with
the evolution of this feature so confidence is low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 447 AM CST Fri Dec 10 2021

Snow will overspread the area today, becoming heavy at times in
the afternoon. IFR/LIFR conditions will be widespread with the
snow. Winds will gust around 25 kts in the afternoon, resulting in
patchy blowing and drifting snow. Snow will end from west to east
this evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until midnight CST tonight for SDZ055-056-
     061-062-066-067-070-071.

     Winter Storm Warning until midnight CST tonight for SDZ040-050-
     052>054-057>060-063>065-068-069.

     Winter Weather Advisory until midnight CST tonight for SDZ038.

     Winter Weather Advisory until midnight CST tonight for SDZ039.

MN...Winter Storm Warning until midnight CST tonight for MNZ072-080-
     081-089-090-097-098.

     Winter Storm Warning until midnight CST tonight for MNZ071.

IA...Winter Storm Warning until midnight CST tonight for IAZ001>003-
     012>014-020>022.

     Winter Weather Advisory until midnight CST tonight for IAZ031-
     032.

NE...Winter Storm Warning until midnight CST tonight for NEZ013.

     Winter Weather Advisory until midnight CST tonight for NEZ014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Dec 10, 5:00 AM CST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
500 AM CST Fri Dec 10 2021

IAZ001>003-012>014-020>022-MNZ072-080-081-089-090-097-098-NEZ013-
SDZ055-056-061-062-066-067-070-071-111100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Union-
500 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska, east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Accumulating snow is likely into Friday evening. There is the
potential for 6 to 10 inches of snowfall. Continue to monitor the
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-059-060-063>065-068-069-111100-
Gregory-Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
500 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Accumulating snow is likely into Friday evening. There is the
potential for 6 to 9 inches of snowfall. Continue to monitor the
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-SDZ040-052>054-057-058-111100-
Lincoln-Brookings-Jerauld-Sanborn-Miner-Brule-Aurora-
500 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Accumulating snow is likely into Friday evening. There is the
potential for 5 to 8 inches of snowfall. Continue to monitor the
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ031-032-NEZ014-SDZ038-111100-
Woodbury-Ida-Dakota-Beadle-
500 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for west central Iowa, northeast
Nebraska and east central South Dakota.

.DAY ONE...Today and tonight.

Accumulating snow is likely into Friday evening. There is the
potential for 3 to 5 inches of snowfall. Continue to monitor the
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-111100-
Kingsbury-
500 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Today and tonight.

Accumulating snow is likely into Friday evening. There is the
potential for 3 to 5 inches of snowfall. Continue to monitor the
forecast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dixon

When
December 10, 11:30 AM CST to December 11, 1:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall was moderate to heavy at times between 1300-1800CST, and produced treacherous travel conditions. Snowfall totaled 7.0 inches at Newcastle and 5.1 inches at Concord.

Winter Weather, Dakota

When
December 10, 12:00 PM CST to 11:30 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall was moderate to briefly heavy between 1300-1700CST, which produced dangerous travel conditions. Snowfall totaled 4.0 inches at Emerson.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999543, 999545.